Alert archive / Oregon / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 32, NWS Medford, OR

August 22, 2013Klamath County, Oregon; Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 22, 2013, 3:32 PM PDT for Klamath County, Oregon; Siskiyou County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2013, 3:32 PM PDT (22:32 UTC)
Expired
Aug 22, 2013, 4:00 PM PDT
In force
28 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 52 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:00 PM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 22, 1:00 PM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU AUG 22 2013

.DISCUSSION...22/12Z NAM/GFS IN.

A BIG DAY FOR THUNDERSTORMS...AS ADVERTISED. THERE HAVE BEEN
THOUSANDS OF STRIKES ACROSS THE MEDFORD CWA.

THIS ACTIVITY IS ASSOCIATED WITH AN UPPER LOW NOW MOVING INTO THE
CWA AND THE SHORT WAVES ROTATING AROUND IT. THE LOW WILL MOVE OUT TO
THE NORTHEAST TONIGHT.

THIS SYSTEM WILL SUPPORT THUNDERSTORM ACTIVITY INTO TONIGHT. THE
PATH OF THE LOW WILL MAKE FOR STEERING WINDS SOUTH 10-20 KNOTS
EAST OF THE CASCADES...BUT LIGHT WEST OF THE CASCADES. SO...WILL
HAVE TO BE ON THE LOOKOUT FOR LOCALLY HEAVY RAINS AND POSSIBLY
FLASH FLOODING WEST OF THE CASCADES...ESPECIALLY NEAR RECENTLY
BURNED AREAS.

THE THUNDERSTORMS WILL END TONIGHT AS THE CUTOFF DEPARTS THE AREA
AND WEAK RIDGING BUILDS IN. THIS RIDGING WILL BE SHORT LIVED
THOUGH AS THE LONG WAVE "KICKER" TROUGH WILL REMAIN OFFSHORE...AND
SHORT WAVES EJECTED FROM THE TROUGH WILL MOVE THROUGH THE PACIFIC
NORTHWEST ON SOUTHWEST FLOW ALOFT.

THE FIRST OF THESE WAVES WILL MOVE ONSHORE TO THE NORTH FRIDAY AND
IT LOOKS TO BE TOO FAR NORTH TO CREATE MUCH ACTIVITY HERE...BUT
SEVERAL WAVES WILL MOVE ONSHORE OVER THE MEDFORD CWA SATURDAY AND
SUNDAY. THIS WILL AT THE LEAST BRING IN SOME ONSHORE MARINE
PUSHES...BUT AVAILABLE MOISTURE WILL DETERMINE THE EXTENT OF ANY
SHOWER AND/OR THUNDERSTORM ACTIVITY.

MORE WAVES WILL MOVE ONSHORE EARLY NEXT WEEK. SHORT WAVES DIVING
DOWN THE BACKSIDE OF THE TROUGH WILL CAUSE IT TO DIG IN PLACE AND
SO IT WON'T BE MOVING ONSHORE UNTIL WEDNESDAY OR SO. THE MODELS
ARE SHOWING PLENTY OF TIMING DIFFERENCES IN THIS TIME FRAME...BOTH
BETWEEN MODELS AND FROM RUN-TO-RUN IN THE SAME MODEL...SO WILL GO
WITH AN OFFSHORE LONG WAVE TROUGH SCENARIO THROUGH THE EXTENDED
UNTIL THE PICTURE GETS A CLEARER. THIS MEANS THAT THE MONDAY
THROUGH THURSDAY FORECAST WILL LIKELY HAVE SOME MENTION OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MOSTLY FROM THE
CASCADES EAST. TEMPERATURES WILL BE NEAR SEASONAL VALUES IN THAT
TIME FRAME.

&&

.AVIATION...BASED ON THE 22/18Z TAF CYCLE.

SCATTERED THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA THIS AFTERNOON
WILL DIMINISH FROM THE SOUTHEAST LATER THIS AFTERNOON AND EVENING.

EXPECT VFR CONDITIONS WITH THE EXCEPTION OF AREAS OF IFR/LIFR
CIGS/VSBYS IN MARINE STRATUS AND FOG ALONG THE COAST CONTINUING
THROUGH FRIDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
        ORZ030-031.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ021-022.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ029.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
        FOR FOR ORZ023-024-026-028.
     RED FLAG WARNING UNTIL 2 AM PDT FRIDAY ABOVE 500 FEET FOR FOR
        ORZ025.
     RED FLAG WARNING UNTIL 5 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
        ORZ027.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
        FOR FOR CAZ080.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ082>085.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...NONE.

15/15/01

In the hours before

Local storm report, Aug 22, 10:16 AM PDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1016 AM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       5 NNW APPLEGATE         42.32N 123.22W
08/22/2013  M0.40 INCH       JACKSON            OR   TRAINED SPOTTER

            0.40 INCHES IN 15 MINS

&&

DUNCAN
Local storm report, Aug 22, 10:48 AM PDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1048 AM PDT THU AUG 22 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 ENE MURPHY            42.36N 123.29W
08/22/2013  M0.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            HEAVY RAIN DURATION 15 MINUTES OBSERVER
            LOCATION GRANTS PASS

&&

IRIS SYSTEM
Local storm report, Aug 22, 11:17 AM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1117 AM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       2 N CAVE JUNCTION       42.19N 123.65W
08/22/2013  M0.55 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            0.55 INCHES OF RAIN IN 45 MINUTES

&&

DUNCAN
Special weather statement, Aug 22, 1:20 PM PDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
120 PM PDT THU AUG 22 2013

CAZ080-081-222115-
CENTRAL SISKIYOU COUNTY CA-WESTERN SISKIYOU COUNTY CA-
120 PM PDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SISKIYOU COUNTY UNTIL 215
PM PDT...

AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YREKA TO 13 MILES
SOUTHWEST OF HAPPY CAMP...AND MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...HAPPY CAMP...SCOTT BAR...
CURLEY JACK CAMPGROUND...TREE OF HEAVEN CAMPGROUND...SEIAD VALLEY AND
KLAMATH RIVER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4186 12367 4188 12365 4189 12364 4189 12361
      4191 12360 4191 12356 4199 12354 4201 12267
      4147 12256 4121 12336
TIME...MOT...LOC 2017Z 169DEG 12KT 4174 12272 4173 12354

STAVISH
Special weather statement, Aug 22, 1:44 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
144 PM PDT THU AUG 22 2013

CAZ081-083-084-ORZ028-029-222130-
CENTRAL SISKIYOU COUNTY CA-KLAMATH BASIN OR-NORTH CENTRAL AND
SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC
COUNTIES CA-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
144 PM PDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH...
SOUTHEASTERN JACKSON AND NORTHERN SISKIYOU COUNTIES UNTIL 230 PM
PDT...

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COPCO LAKE...OR 23 MILES
NORTHEAST OF YREKA...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COPCO LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4215 12245 4219 12215 4178 12209 4175 12235
TIME...MOT...LOC 2044Z 171DEG 14KT 4192 12225

STAVISH
Special weather statement, Aug 22, 2:10 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
210 PM PDT THU AUG 22 2013

CAZ080-081-ORZ024-026-028-222200-
CENTRAL SISKIYOU COUNTY CA-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY
OR-JACKSON COUNTY OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES
OR-WESTERN SISKIYOU COUNTY CA-
210 PM PDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY...SOUTHERN
JOSEPHINE...SOUTHWESTERN JACKSON AND NORTHWESTERN SISKIYOU COUNTIES
UNTIL 300 PM PDT...

AT 205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MT. ASHLAND
TO OBRIEN...AND MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...CAVE JUNCTION...SQUAW
LAKES...APPLEGATE LAKE...TAKILMA...MOUNT ASHLAND...OBRIEN...GRAYBACK
MOUNTAIN TRAIL...OREGON CAVES...MCKEE BRIDGE...KERBY...WILLIAMS...
CANTRALL BUCKLEY COUNTY PARK...WOODRAT MOUNTAIN...RUCH AND APPLEGATE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4235 12268 4194 12264 4164 12366 4183 12371
      4186 12366 4189 12364 4189 12361 4191 12360
      4191 12356 4199 12355 4199 12384 4233 12402
TIME...MOT...LOC 2108Z 175DEG 15KT 4203 12277 4202 12369

STAVISH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:10 PM PDTSpecial Weather StatementMFRJosephine50 min
Aug 22, 2:41 PM PDTSevere Thunderstorm WarningMFRJackson, Klamath49 min
Aug 22, 1:20 PM PDTSpecial Weather StatementMFRSiskiyou55 min
Aug 22, 1:44 PM PDTSpecial Weather StatementMFRSiskiyou46 min
Aug 22, 1:54 PM PDTSevere Thunderstorm WarningMFRSiskiyou51 min
Aug 22, 2:14 PM PDTSevere Thunderstorm WarningMFRModoc31 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2013Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.